Nonfocusing Instabilities in Coupled, Integrable Nonlinear Schrödinger pdes
نویسندگان
چکیده
The nonlinear coupling of two scalar nonlinear Schrödinger (NLS) fields results in nonfocusing instabilities that exist independently of the well-known modulational instability of the focusing NLS equation. The focusing versus defocusing behavior of scalar NLS fields is a well-known model for the corresponding behavior of pulse transmission in optical fibers in the anomalous (focusing) versus normal (defocusing) dispersion regime [19], [20]. For fibers with birefringence (induced by an asymmetry in the cross section), the scalar NLS fields for two orthogonal polarization modes couple nonlinearly [26]. Experiments by Rothenberg [32], [33] have demonstrated a new type of modulational instability in a birefringent normal dispersion fiber, and he proposes this cross-phase coupling instability as a mechanism for the generation of ultrafast, terahertz optical oscillations. In this paper the nonfocusing plane wave instability in an integrable coupled nonlinear Schrödinger (CNLS) partial differential equation system is contrasted with the focusing instability from two perspectives: traditional linearized stability analysis and integrable methods based on periodic inverse spectral theory. The latter approach is a crucial first step toward a nonlinear, nonlocal understanding of this new optical instability analogous to that developed for the focusing modulational instability of the sine-Gordon equations by Ercolani, Forest, and McLaughlin [13], [14], [15], [17] and the scalar NLS equation by Tracy, Chen, and Lee [36], [37], Forest and Lee [18], and McLaughlin, Li, and Overman [23], [24].
منابع مشابه
An integrable model for stable:unstable wave coupling phenomena
We report instability structures and nonlinear phenomena that arise when unstable and stable nonlinear wave fields are coupled nonlinearly. This interaction is modelled with an integrable system of cubic nonlinear Schrödinger (NLS) equations and plane wave data. The linearized analysis is straightforward, and robust to non-integrable perturbations. The coupled nonlinear Schrödinger (CNLS) model...
متن کاملINITIAL-BOUNDARY VALUE PROBLEMS FOR LINEAR AND SOLITON PDEs
Evolution PDEs for dispersive waves are considered in both linear and nonlinear integrable cases, and initial-boundary value problems associated with them are formulated in spectral space. A method of solution is presented, which is based on the elimination of the unknown boundary values by proper restrictions of the functional space and of the spectral variable complex domain. Illustrative exa...
متن کاملIntegrable discretizations of derivative nonlinear Schrödinger equations
We propose integrable discretizations of derivative nonlinear Schrödinger (DNLS) equations such as the Kaup–Newell equation, the Chen–Lee–Liu equation and the Gerdjikov–Ivanov equation by constructing Lax pairs. The discrete DNLS systems admit the reduction of complex conjugation between two dependent variables and possess bi-Hamiltonian structure. Through transformations of variables and reduc...
متن کاملOn the Bäcklund-gauge transformation and homoclinic orbits of a coupled nonlinear Schrödinger system
The Bäcklund-gauge transformation for a system of coupled NLS (nonlinear Schrödinger) equations with a degenerate associated spectral operator is derived from an algebraic perspective, extending aspects of other results [M. Boiti, Tu. Guizhang, Il Nuovo Cimento 71B (1982) 253–264; D.H. Sattinger, V.D. Zurkowski, Physica D 26 (1–3) (1987) 225–250] that apply in the context of non-degenerate spec...
متن کاملCoupled Nonlinear Schrödinger equation and Toda equation (the Root of Integrability)
We consider the relation between the discrete coupled nonlinear Schrödinger equation and Toda equation. Introducing complex times we can show the intergability of the discrete coupled nonlinear Schrödinger equation. In the same way we can show the integrability in coupled case of dark and bright equations. Using this method we obtain several integrable equations.
متن کاملذخیره در منابع من
با ذخیره ی این منبع در منابع من، دسترسی به آن را برای استفاده های بعدی آسان تر کنید
عنوان ژورنال:
- J. Nonlinear Science
دوره 10 شماره
صفحات -
تاریخ انتشار 2000